Utah Transit Ads Promote Awareness of An Adverse Drug Effect that Can Cause Suicide

Suicide Prevention Ads Run on Utah Mass Transit

Suicide Prevention Ads Run on Utah Mass Transit

Akathisia is an adverse drug effect that can cause suicide.

Akathisia is an adverse drug effect that can cause suicide.

Akathisia Awareness Saves Lives

Mass Transit Akathisia Awareness Ads Help Patients and Doctors Be Better Informed

MISSD believes publicizing akathisia-induced suicidality empowers healthcare consumers and providers to recognize the symptoms, facilitating early intervention and appropriate management strategies.”
— Wendy Dolin, MISSD Founder

CHICAGO, IL, US, June 28, 2023/EINPresswire.com/ -- New health and safety ads running on Utah Transit Authority (UTA) buses are spotlighting akathisia, a frequently underrecognized and misunderstood adverse drug effect that can cause self-harm, violence, and suicide.

"To improve our health and reduce avoidable deaths, we must end the silence about akathisia and related adverse drug effects that cause psychiatric symptoms," said Wendy Dolin, founder of the Medication Induced Suicide Prevention and Education Foundation in Memory of Stewart Dolin (MISSD). The UTA akathisia awareness ads sponsored by MISSD rolled out on buses last week and will continue through August.

Akathisia is characterized by intense inner and outer restlessness, agitation, insomnia, anxiety, delirium, and cognitive confusion. People with akathisia often feel like they're crawling out of their skin and may pace back and forth or fidget incessantly. When akathisia symptoms are misdiagnosed as signs of a DSM-labeled disorder, the offending drug may wrongly be increased and cause further harm.

While akathisia is commonly associated with the use of drugs marketed for depression and anxiety, it can also be caused by a broad range of medications prescribed for ailments such as nausea, acne, infection, asthma, hair loss, malaria, and high blood pressure. Dolin said Salt Lake City was chosen for the foundation's latest akathisia awareness campaign because Utah has the highest antidepressant prescribing rate of any state.

Akathisia can occur when stopping, starting, or changing the dose or type of medication--even when taken exactly as directed. Patients and their caregivers should be informed of the risks of akathisia and to watch for and report any unusual changes in behavior.

"Last month, thousands of dollars were spent by pharma-funded mental health and suicide prevention 'nonprofits' to promote depression screening and pharmaceuticals as treatment during Mental Health Awareness Month. But these same organizations again stayed silent about akathisia and medication-induced suicide," said Dolin. "MISSD believes publicizing akathisia-induced suicidality empowers healthcare consumers and providers to recognize the symptoms, facilitating early intervention and appropriate management strategies."

MISSD is a 503C nonprofit that accepts no funding from the pharmaceutical industry and provides all educational resources to the public free of charge. They include a podcast series, public health videos, educational brochures, and an accredited akathisia e-learning course.

Wendy Dolin
MISSD
+1 847-910-2346
email us here
Visit us on social media:
Facebook
Twitter
YouTube

What Does Akathisia Look Like?